Alert archive / Montana / Tornado Warnings in 2000

Tornado Warning 10, NWS Glasgow, MT

July 4, 2000McCone County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 4, 2000, 4:24 PM MDT for McCone County, Montana. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2000, 4:24 PM MDT (22:24 UTC)
Expired
Jul 4, 2000, 5:30 PM MDT
In force
66 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County McCone County, MT

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:55 PM MDTHail 1.75Brockway, MT
Jul 4, 5:26 PM MDTHail 2.75Circle, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 042225
TORGGW

MTC055-042330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
424 PM MDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  MCCONE COUNTY IN NORTHEAST MONTANA

* UNTIL 530 PM MDT

* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 12 MILES SOUTHWEST OF NELSON CREEK RECREATION AREA...OR
  ABOUT 25 MILES EAST OF JORDAN...MOVING EAST AT 30 MPH.

* THE TORNADO PRODUCING STORM WILL REMAIN OVER...
  RURAL WESTERN MCCONE COUNTY
  RURAL CENTRAL MCCONE COUNTY

VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED
WITH THIS STORM.

LAT...LON 4807 10521 4807 10564 4800 10613 4806 10641
          4796 10644 4786 10628 4736 10629 4718 10617
          4718 10597 4710 10596 4710 10584 4719 10583
          4719 10542 4779 10536

.END 

79

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:09 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 2:09 PM MDT, 2 hours 15 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
209 PM MDT TUE JUL 4 2000

ON THE SFC AT 18Z AN INVERTED TROF RUNS FROM A LOW IN THE WESTERN
NEB PANHANDLE UP TO ANOTHER LOW OVR CYXE...TO THE EAST OF THE LINE
DEW POINTS JUMP UP QUITE A BITINTO THE 60/70 RANGE OVR WEST-CENTRAL
ND...TO THE WEST KHVR IS 31 FOR DEW POINT...GGW CWFA IS MOSTLY IN
THE 50S. N-NW WINDS ACROSS THE AREA SO FAR.

12Z SOUNDING IS NOT THAT IMPRESSIVE FOR SVR WX IN THE SHEAR
PROFILES...CAPPED PRETTY GOOD AT 700MB...HOWEVER ELEVATED MOUNTAIN
CONVECTION IN THE PAST AROUND THE AREA HAS NOT OBEYED THE 700MB CAP
RULE VERY WELL. -3 LI WITH 1.04 PWATS. SVR WX IS POSSIBLE...NOT AS
GOOD OF A BET AS THE LAST TWO DAYS ACROSS THE CWA.

SAX PIX SHOWS CONVECTION OVER CENTRAL MT...LOOKING AT GOES SOUNDER
DATA FOR LI/S AND CAPE...LI/S -3 TO -7 WITH CAPES IN THE 1000 J/KG
RANGE OVR EASTERN MT AT 18Z.

MESO ETA HAS DONE AN EXCELLENT JOB AS OF LATE FOR NEMONT WITH THE
CONVECTIVE TRENDS...WILL CONTINUE TO THE USE OF THE MODEL FOR THIS
PACKAGE. ON THE SFC AT 18Z...THE NGM AND MESO ETA HAD THE CLOSEST
SFC FIELDS WITH REALITY. ETA AND AVN WERE FURTHER SOUTH WITH THE LOW
OVR NEB...HAVING IT IN THE VICINITY OF GOODLAND KS.

THE MESO ETA FORMS AN MCC OVR ND TONIGHT FROM THE CONVECTION THAT IT
ANTICIPATES OVR CENTRAL MT TO MOVE ACROSS MY SOUTHERN ZONES AND BYZ/S
NORTHERN ZONES. TOMORROW... IT FORMS IT/S MCC OVER GGW/S CWFA AND
MOVES IT INTO NW ND OVERNIGHT. THURSDAY...AT 00Z IF THE MESO IS
RIGHT IT WILL BE BYZ/S TURN FOR THE MCC...AND WOULD MOVE INTO THE MY
SE ZONES OVERNIGHT.  THE PATTERN JUST CONTINUES THROUGH THE SHORT
TERM OF THE FORECAST AS THE FLOW REMAINS SW OVR THE AREA. THE
AVN...HITS MORE THE WESTERN MTS AND EXTREME SE MT INTO ND WITH THE
MCC DEVELOPMENTS...THE ETA 60HR IS CLOSE TO THE MESO WITH THE IDEAS
OF WHERE THE MCC/S WOULD DEVELOP. THE NGM KEEPS THE TRAIN OF MCC/S
GOING FROM KBTM TO KISN THROUGH THE PERIOD.  WILL GO WITH THE ETA
FAMILY.

FOR TONIGHT...MESO ETA SOUNDINGS SHOW 700MB COOLING BRINGING
CONVECTIVE TEMPS DOWN TO REACHABLE LEVEL BY 00Z. AT THAT TIME THE
SHORTWAVE MOVES THROUGH THE FLOW. OMEGA/S INCREASE AS THE WAVE
PUSHES THROUGH MY SOUTHEASTERN CWA. WITH THE CONVECTIVE COMPLEX NEAR
BY AND AMPLE MOISTURE WILL GO ABOVE GUIDANCE ON TEMPS.

WEDNESDAY...LOOKS LIKE ANOTHER DAY OF SVR WX FOR KGGW...THE ELEMENTS
ARE FALLING INTO PLACE AGAIN. VORT COUPLET OVR CWFA BY 2Z MOVING OUT
BY 8Z. ANOTHER BATTEN DOWN THE HATCHES DAY IN NEMONT. GOOD
DIRECTIONAL AND SPEED SHEAR...HOWEVER IT/S NOT A TYPICAL NEMONT
SOUNDING...LOOKS MORE LIKE A ALABAMA SOUNDING FOR HEAVY RAINERS.
LATER SHIFTS MAY HAVE ANALYZE THE SITUATION FOR A POSSIBLE FLASH
FLOOD WATCH FOR THE EASTERN CWFA ON WEDNESDAY. GOING TO FOLLOW NEW
MAV GUIDANCE.

THURSDAY...DING..DING ROUND FOUR. MESO ETA PINS BYZ MORE THAN
GGW...BUT LOOKING AT THE ETA 60HR VERSION...WHAT FORMS OVR BYZ/S
AREA SHOULD RUN INTO MY SOUTHEAST OVERNIGHT. TEMPS...GOING TO
CONTINUE WITH THE MAV GUIDANCE.                       PROTON

EXTENDED...RUN TO RUN CONSISTENCY OF THE MEDIUM RANGE MODELS HAS
BEEN VERY POOR THE PAST FEW DAY. HAVING PROBLEMS WITH RESOLVING
UPPER LOWS SPINNING OUT OF STRONG PACIFIC COAST TROF INTO WESTERN
CANADA AND WHETHER THEY WILL TRACK EAST AND KNOCK DOWN RIDGE OR
ROTATE BACK INTO TROF. DUE TO UNCERTAINTIES WITH MODELS WILL BROAD
BRUSH CHANCE OF THUNDERSTORMS WITH MOIST SOUTHWEST FLOW ALOFT
CONTINUING. EBERT

GGW TTTTT 060/080 060/085 058/087 058/086 060/090 945373/90333
GDV TTTTT 060/082 060/088 059/089 059/087 061/090 947373/90333

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:18 PM MDTSevere Thunderstorm WarningGGWGarfield57 min
Jul 3, 6:37 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley53 min
Jul 3, 7:11 PM MDTSevere Thunderstorm WarningGGWGarfield64 min
Jul 3, 7:16 PM MDTSevere Thunderstorm WarningGGWValley59 min
Jul 3, 7:25 PM MDTTornado WarningGGWValley65 min
Jul 3, 7:35 PM MDTSevere Thunderstorm WarningGGWMcCone55 min
Jul 3, 8:08 PM MDTSevere Thunderstorm WarningGGWRoosevelt67 min
Jul 3, 8:15 PM MDTSevere Thunderstorm WarningGGWGarfield60 min
Jul 3, 8:24 PM MDTSevere Thunderstorm WarningGGWDaniels66 min
Jul 3, 8:27 PM MDTSevere Thunderstorm WarningGGWMcCone63 min
Jul 3, 9:05 PM MDTTornado WarningGGWRoosevelt55 min
Jul 3, 9:26 PM MDTSevere Thunderstorm WarningGGWMcCone64 min
Jul 3, 9:47 PM MDTSevere Thunderstorm WarningGGWRichland58 min
Jul 3, 9:52 PM MDTSevere Thunderstorm WarningGGWRoosevelt53 min
Jul 3, 10:09 PM MDTSevere Thunderstorm WarningGGWDawson66 min
Jul 3, 10:41 PM MDTSevere Thunderstorm WarningGGWRichland64 min
Jul 3, 11:34 PM MDTSevere Thunderstorm WarningGGWDawson56 min
Jul 4, 12:35 AM MDTSevere Thunderstorm WarningGGWPrairie55 min
Jul 4, 1:37 PM MDTSevere Thunderstorm WarningGGWPetroleum53 min
Jul 4, 2:27 PM MDTSevere Thunderstorm WarningGGWGarfield63 min
Jul 4, 3:25 PM MDTSevere Thunderstorm WarningGGWGarfield65 min
Jul 4, 4:11 PM MDTTornado WarningGGWGarfield49 min
Jul 4, 5:26 PM MDTSevere Thunderstorm WarningGGWMcCone64 min
Jul 4, 5:55 PM MDTSevere Thunderstorm WarningGGWDawson65 min

Nearby

Tornado Warnings in Montana, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.